It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-26-2002, 07:14 PM   #1
Junior Member
 
Join Date: Nov 2002
Location: Live Oak, CA , USA
Posts: 21
Sweetshay30 HB User
Question Q's about Temporal Lobe Epilepsy

I just recently got diagnosed with Temporal Lobe Epilepsy after 5 years of having them. They want to put me on Topomax and was wondering if anyone out there who is on this same medication could let me know if they had any problems with it, side effects, etc.
I also have my own theory on how I developed these seizures although I cant really get anyone to listen to me....but I know that they started about 2 days after I went off of a drug called PAXIL. I thought I was having withdrawels but I am still having them today so that isnt what it is. I know that drug caused these I just wish I knew if anyone else who has these type of seizures...at any time....also took that drug... if so please let me know. My EEG is abnormal... showed definate seizure activity....but MRI is normal. I also need to know if Epilepsy is considered a disability....do I file for SSI....do I need to wear one of those bracelets for my safety?? I know I have a million Q's.....sorry.....just had a life altering thing happen this month and needing help adjusting. If you could help...I would be grateful!!

 
Sponsors Lightbulb
   
Old 11-27-2002, 06:18 AM   #2
Newbie
 
Join Date: Nov 2002
Location: Pensacola, Fl USA
Posts: 3
bayley HB User
Post

Hello, I'm also a newbie to this chat board. I can't answer any of your questions about temporal lobe epilepsy or any effects of Paxil. But you have come to the right place!! It is amazing how much info. is here - we've all been in your place at one point or another so you're not alone. There's quite a few epilepsy web sites that have answers and of course, this site! Good luck on your research!!

 
Sponsors Lightbulb
   
Old 11-27-2002, 09:54 AM   #3
Junior Member
 
Join Date: Nov 2002
Location: Live Oak, CA , USA
Posts: 21
Sweetshay30 HB User
Wink

Bayley
Thanks for making me feel at home here....I'm quite nervous about all of this....and I have read a few stories which quite honestly have scared me even more! So thanks for writing me back and expressing your concern...I feel better now!

 
Old 11-27-2002, 11:07 AM   #4
Junior Member
 
Join Date: Nov 2002
Location: Canada
Posts: 20
MrsPepper HB User
Post

I can answer about the Topamax. I was on it and did have side effects. I had pins and needles in my hands and feet and my cheeks and nose were slightly numb. I also lost about 30lbs. I found the medication really cut my appetite and I ended up starting a breakfast shake just to give me vitamins and minerals. I was hardly eating anything at all. My EEG's also came out abnormal and the MRI normal. I was told it was idiopathic. I then ended up having surgery for this and after a test was done on the brain removed they found scar tissue. It just didn't show up on tests. I hope this info helps you out.

 
Old 11-27-2002, 11:56 AM   #5
Newbie
 
Join Date: Nov 2002
Location: London, UK
Posts: 2
chopinop HB User
Post

Hiya Sweetshay30,

Topamax is a treatment for partial seizures, but it is normally a "second line" drug, i.e. combined with a more up-front one. What sort of seizures have you been suffering from during the past 5 years?
Maybe we can piece together the doc's diagnosis.

 
Old 11-27-2002, 04:45 PM   #6
Junior Member
 
Join Date: Nov 2002
Location: Live Oak, CA , USA
Posts: 21
Sweetshay30 HB User
Post

Well at first I thought I was just having migraines... and I have been treated for those....but then I started having alot of dizziness and balance problems. I do not have convulsing seizures... I mostly stare off into space...have speech difficulties and memory loss. I have just tolerated the symptoms until recently when I fell down due to loss of balance. I am very tired all the time and I have a headache everyday, some worse than others. Doc said my EEG showed definate signs of seizure activity in my Temporal Lobe so basically I am at his mercy right now, hoping that he is diagnosing me right. He plans to start me on Topomax on Dec 16...giving me time to wean my baby from breatsmilk. Until then I am just trying to uncover as much info as I can. I appreciate any help u can give me.....THX

 
Old 11-27-2002, 04:50 PM   #7
Junior Member
 
Join Date: Nov 2002
Location: Live Oak, CA , USA
Posts: 21
Sweetshay30 HB User
Post

Mrs Pepper...Thank you for the info....that does help me. I knew about the weight loss....the tingeling and numbness I'm not so sure I like that idea at all. But I'm sure it affects everyone differently. (i hope)

 
Old 11-28-2002, 03:58 PM   #8
Junior Member
 
Join Date: Nov 2002
Location: Lincolnshire - England
Posts: 11
Mickaela HB User
Talking

Hiya, Im also new to this! I have been trying to find people with epilepsy to talk to for weeks now but I havent got anywhere as yet! I have psychomotor temporal lobe seizures which can be very frightening. I havent had a fit for 10 months now which I am really proud of but when I was having them people used to avoid me becasue they didnt understand what was happening becasue of the automatisms that I was having. I take Carbamazepine Retard which is obviously doing its job as it is controlled. I would like to know more about why I have automatisms and if anybody can help I would be more than grateful. Thanks love Mickaela x

 
Old 11-28-2002, 06:04 PM   #9
Newbie
 
Join Date: Nov 2002
Location: London, UK
Posts: 2
chopinop HB User
Talking

Ok Sweetshay, though I say this guardedly you are one of the many millions who suffer from mild partial seizures, who, provided they stick to medication have a low risk of blacking out, so would be free to "get on with" (if that is the correct expression) the rest of your life, including driving, though it is sensible to carry a card around always. This is not to say that some sufferers of partial seizures will ever have a generalised one, but using your tablet wallet as responsibly as poss. should eliminate this risk. The medication for the severer types of epilepsy are the "principle four" - carbamazepene, lamictal, zarontin & (now less) valproic acid. Most severe sufferers also take an adjuctive one e.g. clozabam for sleeping. All these drugs are pretty powerful, so have side effects, mostly drowsiness and mental slowing. Since some of the other medications cause weight gain, eyesight problems, lack of taste, hair loss or even beard growth, Topamax is considered one of the gooduns, in that it helps one at least keep a good figure, (trying not to sound too sexist there seriously) though appetite loss can also prove debilitating if the effects are too pronounced. Just don't forget to eat, even if you're not hungry!
I have to say that unsteadiness on the feet is pretty common among a large percentage of epilepsy sufferers. Many people who are at risk of constant falling do take the precaution of wearing protective gear, such as a light cycle helmet, elbow pads when outside You really have to tally the risks with personal comfort and self-image. Keeping the large muscles working and strong, I think is the best way to overcome the insecurity of imbalance. Believe me, experience of severe epileptics, would lead me to advise plenty of exercise as the best prophylactic against future immobility. The "losers" (of which there are plenty) you just would not want to see.

Fred XX

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Temporal lobe epilepsy questions amy1021 Epilepsy 11 12-02-2011 09:35 AM
temporal lobe epilepsy benlillie Epilepsy 21 01-30-2008 02:01 PM
right temporal lobe kfelcher Epilepsy 14 07-08-2006 06:52 PM
Temporal Lobe Epilepsy 367cat Epilepsy 12 05-07-2006 03:09 PM
Temporal lobe epilepsy vs. pseudoseizures SHAMROCK5 Epilepsy 12 04-12-2006 08:08 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 02:40 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!